Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 33, NWS St. Louis, MO

March 31, 2007Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 31, 2007, 5:58 PM CDT for Madison County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2007, 5:58 PM CDT (22:58 UTC)
Expired
Mar 31, 2007, 6:45 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Madison County, IL

The radar

The St Louis radar (KLSX), 59 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 312258
SVRLSX
ILC119-312345-
/O.NEW.KLSX.SV.W.0033.070331T2258Z-070331T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 645 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR
  GRANITE CITY...OR ABOUT NEAR VENICE...AND MOVING NORTHEAST AT 50
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROXANA...
  HARTFORD...
  EDWARDSVILLE...
  BETHALTO...
  WOOD RIVER...
  CARPENTER...
  DORSEY...
  PRAIRIETOWN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3874 9024 3862 9003 3867 8970 3899 8970
      3898 9015

$$

GKS
1 follow-up statement
000 
WWUS53 KLSX 312309
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT SAT MAR 31 2007

ILC119-312345-
/O.CON.KLSX.SV.W.0033.000000T0000Z-070331T2345Z/
MADISON IL-
609 PM CDT SAT MAR 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR MADISON COUNTY...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS
LOCATED NEAR POAG...OR ABOUT NEAR WOOD RIVER...MOVING NORTHEAST AT 50
MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
DORSEY...CARPENTER...FOSTERBURG...HAMEL...PRAIRIETOWN...WORDEN...
WILLIAMSON AND LIVINGSTON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3874 9024 3862 9003 3867 8970 3899 8970
      3898 9015

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 5:55 PM CDT, 3 minutes earlier.

Area forecast discussion, Mar 31, 5:55 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
555 PM CDT SAT MAR 31 2007

.DISCUSSION...
MAIN CONCERN DEALS WITH CHANCES FOR SEVERE WEATHER THROUGH THIS
EVENING OVER THE AREA WITH A TORNADO WATCH CURRENTLY IN EFFECT
UNTIL 9 PM OVER THE NRN COUNTIES OF THE CWA. NARROW LINE OF TSRA
IS MOVG EWD WITH ISOLD TSRA THAT IS DEVELOPING AHEAD OF THE LINE.
EXPECT THIS MODE TO BE PREDOMINANT THROUGH THE EVENING HOURS GIVEN
RELATIVELY WEAK INSTABILITY/HIGH SHEAR ENVIRONMENT AND THE
ALIGNMENT OF THE SHEAR VECTORS WITH THE COLD FRONT. GIVEN THE
IMPRESSIVE LOW AND DEEP LAYER SHEAR...SHOULD SEE A FEW SUPERCELLS
WITH ATTENDANT SMALL RISK OF TORNADOES AS THIS LINE MOVES EWD
INTO SLIGHTLY HIGHER DEWPOINT AXIS AND BACKED WINDS. FRONT SHOULD
SWEEP EAST OF AREA BY LATE THIS EVENING ENDING TSRA...BUT HAVE
SLGT CHC OF SHRA OVER NRN HALF OF CWA OVERNIGHT AND SUNDAY AS
BOTH THE GFS/NAM HINTS AT ISOLD SHRA WRAPPING AROUND THE SRN
PERIPHERY OF THE UPPER LOW.

GFS/NAM LOOK TO BE IN RELATIVELY GOOD AGREEMENT WITH CURRENT STORM
SYSTEM LIFTING OUT AND ANOTHER TROUGH DIGGING SEWD AND CLOSING OFF
OVER THE UPPER MIDWEST BY TUESDAY.  NOT MUCH COOL DOWN AFTER
TONIGHTS FRONT WITH AIRMASS OF PACIFIC ORIGIN.  WINDS WILL BE
WESTERLY TOMORROW AND SOUTHWESTERLY ON MONDAY WITH 850MB TEMPS OF +4
TO +8C TOMORROW AND +12 TO +16C ON MONDAY.  TEMPERATURES MAY GET
HELD DOWN OVER THE NRN HALF OF THE CWA TOMORROW GIVEN MORE CLOUDS.
JUST USED BLEND OF GFS AND NAM MOS GUIDANCE TO TEMPS.

HAVE LIMITED CHC OF TSRA TO JUST THE NRN PART OF THE CWA OVERNIGHT
MONDAY NIGHT AS LOW LEVEL JET INCREASES CAUSING INCREASE IN LOW
LEVEL CONVERGENCE AND MOISTURE TRANSPORT INTO AREA.  LOOKS LIKE A
DECENT CHANCE OF TSRA ON TUESDAY/TUESDAY EVENING AS LARGE SCALE
LIFT AND SFC CONVERGENCE WILL BE ACTING ON MLCAPES IN THE
1500-2500 J/KG RANGE. DEEP LAYER SHEAR OF 30-45 KTS AND
ORIENTATION OF COLD FRONT SUGGEST POTENTIAL FOR SVR MULTICELL
LINE/POSSIBLE SUPERCELLS.

IN THE EXTENDED RANGE (WED-NEXT SAT)...UPPER FLOW WILL UNDERGO
SIGNIFICANT AMPLIFICATION BY LATE IN THE WEEK...WITH A LONGWAVE
TROUGH IN THE EAST AND A RIDGE OVER THE WEST.  THIS WILL FINALLY
MEAN A BIG CHANGE IN TEMPERATURES...GOING FROM WELL ABOVE NORMAL TO
BELOW NORMAL. MOST OF THE MODELS SEEM IN REASONABLE AGREEMENT WITH
THE OVERALL PATTERN...THOUGH THE ECWMF IS FASTER AND NOT AS DEEP
WITH THE UPPER TROUGH BY LATE IN THE WEEK. MODELS GENERALLY AGREE
THAT SFC HIGH WILL BUILD DOWN INTO THE REGION BEHIND THE LATE
TUESDAY FRONT. NOT SEEING MUCH SUPPORT FOR ANY PRECIPITATION THE
REST OF THE WEEK IN THE NWLY FLOW ALOFT SO HAVE GONE DRY. GFS
ENSEMBLE MOS AT KSTL HAS BEEN WARMING WITH EACH RUN THRUOUGH
TUESDAY...BUT ACTUALLY HAS BEEN COOLING BIT FOR WEDNESDAY AND
THURSDAY WHICH INCREASES CONFIDENCE GIVEN RECENT WEEK RUNS OF
TRYING TO COOL THINGS DOWN TOO QUICKLY.  TEMPERATURES GENERALLY
FOLLOW A BLEND OF GFS ENSEMBLE MOS...NCEP GUIDANCE AND
PERSISTENCE.

BRITT

&&

.AVIATION...
FOR THE 00Z TAFS...
A LOW PRESSURE SYSTEM WAS CENTERED OVER WEST CENTRAL IOWA LATE THIS
AFTERNOON. A COLD FRONT EXTENDED FROM THE LOW ACROSS CENTRAL
MISSOURI INTO CENTRAL ARKANSAS. THE LOW WILL MOVE NORTHEASTWARD
TONIGHT AND THE FRONT WILL SWEEP ACROSS THE AREA THIS EVENING. TWO
LINES OF SHOWERS/THUNDERSTORMS COVERED THE AREA AT THIS TIME. ONE
FROM NEAR A UIN-VIH LINE WITH THE LEADING LINE ACROSS THE STL METRO
AREA. THE SHOWERS AND THUNDERSTORMS WILL BE CLEAR OF THE AREA BY
MIDNIGHT. GUSTY SURFACE WINDS WITH A STRONG PRESSURE GRADIENT WILL
AFFECT THE AREA THIS EVENING. EXPECT VFR WEATHER TO PERSIST ACROSS
THE AREA THROUGH THE PERIOD OUTSIDE OF THE SHOWERS/THUNDERSTORMS.

TPS
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 31, 4:27 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
427 PM CDT SAT MAR 31 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
427 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AS A COLD FRONT
MOVES FROM WEST TO EAST ACROSS MISSOURI AND ILLINOIS. THESE SEVERE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ISOLATED TORNADOES...
LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL MOVE EAST OF THE
AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDTIONAL STRONG THUNDERSTORMS ARE POSSBILE OVER THE AREA ON
TUESDAY AND TUESDAY EVENING AS ANOTHER FRONT MOVES ACROSS THE
MIDWEST.

AFTER A STRETCH OF UNSEASONABLY WARM WEATHER...MUCH COOLER WEATHER
IS EXPECTED TO MOVE INTO THE AREA BEHIND A COLD FRONT ON TUESDAY
NIGHT. FROST IS POSSIBLE LATE NEXT WEEK AS OVERNIGHT LOWS ARE
EXPECTED TO FALL INTO THE LOWER TO MIDDLE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY EARLY THIS EVENING.

BRITT

In the hours before

Local storm report, Mar 31, 3:07 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     SHELBINA                39.69N 92.04W
03/31/2007                   SHELBY             MO   TRAINED SPOTTER

            LIGHT POLE DOWN ON WEST ELM STREET IN THE CITY LIMITS.

&&

BRITT
Local storm report, Mar 31, 4:08 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             STEFFENVILLE            39.97N 91.88W
03/31/2007  E0.75 INCH       LEWIS              MO   CO-OP OBSERVER

            DIME SIZE HAIL.

0358 PM     HAIL             7 NNW MONTICELLO        40.12N 88.63W
03/31/2007  E0.75 INCH       PIATT              IL   PUBLIC

            DIME SIZE HAIL REPORTED IN WILLIAMSTOWN.

&&

BRITT
Local storm report, Mar 31, 4:12 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             7 NNW MONTICELLO        40.21N 91.76W
03/31/2007  E0.75 INCH       LEWIS              MO   PUBLIC

            DIME SIZE HAIL REPORTED IN WILLIAMSTOWN.

&&

BRITT
Local storm report, Mar 31, 5:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             LADDONIA                39.24N 91.64W
03/31/2007  E0.75 INCH       AUDRAIN            MO   LAW ENFORCEMENT

&&

BRITT
Local storm report, Mar 31, 5:33 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
533 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     LIMA                    40.18N 91.38W
03/31/2007  M59 MPH          ADAMS              IL   PUBLIC

            RELAYED BY WGEM-TV.

&&

MBRITT
Local storm report, Mar 31, 5:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             PEVELY                  38.29N 90.40W
03/31/2007  E0.75 INCH       JEFFERSON          MO   AMATEUR RADIO

&&

MBRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 5:20 PM CDTSevere Thunderstorm WarningLSXMonroe40 min
Mar 31, 5:44 PM CDTSevere Thunderstorm WarningLSXAdams31 min
Mar 31, 5:47 PM CDTSevere Thunderstorm WarningLSXSaint Clair43 min
Mar 31, 6:18 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery57 min
Mar 31, 6:46 PM CDTSevere Thunderstorm WarningLSXBond, Madison32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.